Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A generalization of a theorem of Edwards

Author: Jyh-Yang Wu
Journal: Proc. Amer. Math. Soc. 127 (1999), 3119-3123
MSC (1991): Primary 57N80, 57P05
Published electronically: April 23, 1999
MathSciNet review: 1600090
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we extend a theorem of Edwards on the characterization of topological manifolds for polyhedra to a more general class of stratified spaces. We show that a cone-like space $X$ of dimension $n\ge 3$ is a topological manifold if and only if the base space $B_{p}$ of every point $p$ in $X$ is a simply connected cone-like sphere.

References [Enhancements On Off] (What's this?)

  • [BL] J. L. Bryant and R. C. Lacher, Resolving $0$-dimensional singularities in generalized manifolds, Math. Proc. Cambridge Philos. Soc. 83 (1978), 403-413. MR 58:2830
  • [CBL] J. W. Cannon, J. L. Bryant and R. C. Lacher, The structure of generalized manifolds having a nonmanifold set of trivial dimension, Geometric Topology (1979), 261-300. MR 80h:57026
  • [D] R. J. Daverman, Decompositions of manifolds, New York, Academic Press, 1986. MR 88a:57001
  • [EK] R. Edwards and R. Kirby, Deformations of spaces of embeddings, Ann. Math. 93 (1971), 63-88. MR 44:1032
  • [H] S. T. Hu, Theory of retract, Wayne State University Press, 1965. MR 31:6202
  • [M] W. J. R. Mitchell, Absolute suspensions and cones, Fund. Math. 101 (1978), 241-244. MR 80g:57017
  • [P] G. Perelman, Alexandrov's spaces with curvatures bounded from below, II, preprint.
  • [Q1] F. Quinn, Ends of maps, I, Ann Math. 110 (1979), 275-331. MR 82k:57009
  • [Q2] F. Quinn, Ends of maps, III, J. Differ. Geom. 17 (1982), 503-521. MR 84j:57012
  • [Q3] F. Quinn, Resolutions of homology manifolds, and the topological characterizations of manifolds, Invent. Math. 72 (1983), 267-284. MR 85b:57023
  • [Q4] F. Quinn, An obstruction to the resolution of homology manifolds, Michigan Math. J. 34 (1987), 285-291. MR 88j:57016
  • [We] S. Weinberger, The topological classification of stratified spaces, The University of Chicago Press, 1994. MR 96b:57024
  • [Wh] G.W. Whitehead, Elements of homotopy theory, GTM61. MR 80b:55001
  • [Wu1] J.-Y. Wu, On the structure of almost nonnegatively curved manifolds, J. Differ. Geom. 35 (1992), 385-397. MR 92m:53071
  • [Wu2] J.-Y. Wu, A parametrized geometric finiteness theorem, Indiana Univ. Math. Jour. 45 (1996), 511-528. MR 97h:53046

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57N80, 57P05

Retrieve articles in all journals with MSC (1991): 57N80, 57P05

Additional Information

Jyh-Yang Wu
Affiliation: Department of Mathematics, National Chung Cheng University, Chia-Yi 621, Taiwan

Received by editor(s): September 28, 1997
Received by editor(s) in revised form: December 15, 1997
Published electronically: April 23, 1999
Additional Notes: The author is partially supported by an NSC grant, Taiwan.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society